1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Pain in lower shins/front ankle when walking

Discussion in 'Diabetes Discussions' started by bonerp, Jun 5, 2008.

  1. bonerp

    bonerp · Well-Known Member

    Messages:
    341
    Likes Received:
    79
    Trophy Points:
    48
    Hey all,
    After only about 200 yards the lower shins and top front edge of ankle becomes painful, and feels quite inflexible. After less than a mile walking it really becomes quite painful.

    I thought it may have been shin splints - but I dont run.

    I then thought it may have been down to choice of shoes as my office wear causes the discomfort to come on quicker than say leisure shoes.

    I've tried stretching it out but that just hurts too. My local gym also suggested knealing on my feet to stretch out but this hasnt helped either - worried I might be doing more damage than good!

    I'm thinking I really need to go to the quacks. However before I do any ideas?

    cheers
    Paul
     
  2. kareeta

    kareeta Type 1 · Well-Known Member

    Messages:
    188
    Likes Received:
    10
    Trophy Points:
    78
    Hi

    I get the same sort of thing although its restricted to my shins and not my ankles. Its wierd, the faster I walk the more the shins hurt!! I don't think it has anything to so with my diabetes though, although I could be wrong. Sorry I can't help :roll:
     
  3. Dennis

    Dennis Type 2 · Well-Known Member

    Messages:
    2,506
    Likes Received:
    19
    Trophy Points:
    78
    Hi Paul,
    If you are taking either pioglitazone (Actos) or rosiglitazone (Avandia) then this is a known and serious side effect and must be reported to your diabetes team as soon as possible. In the case of the glitazones the ankle and shin pains are caused by fluid retention and can leadt to heart attack.
     
  4. bonerp

    bonerp · Well-Known Member

    Messages:
    341
    Likes Received:
    79
    Trophy Points:
    48
    nope neither of those
     
  5. Graham55

    Graham55 · Well-Known Member

    Messages:
    101
    Likes Received:
    0
    Trophy Points:
    36
    Hi,
    Are you taking Simvastatin by any chance, this caused my foot and leg pain and i stopped but it takes ages for the pain to go.
     
  6. bonerp

    bonerp · Well-Known Member

    Messages:
    341
    Likes Received:
    79
    Trophy Points:
    48
    no. ive been given simvastatin to take but stories like urs have kept me off them!

    All I'm taking is aspirin 75mg and candasartan 4mg.

    I'm on a pump using novorapid. Thats it.
    I've just bought some insoles from drfoot so will try those.
     
  7. Graham55

    Graham55 · Well-Known Member

    Messages:
    101
    Likes Received:
    0
    Trophy Points:
    36
    I dont know your age but a good pair of trainers does help, ask my mum she is 82.
     
  8. bonerp

    bonerp · Well-Known Member

    Messages:
    341
    Likes Received:
    79
    Trophy Points:
    48
    37!!

    I'm hoping insoles will help but i was more worried about a more serious medical problem to do with diabetes.
     
  9. Ozzie

    Ozzie · Active Member

    Messages:
    29
    Likes Received:
    0
    Trophy Points:
    21
    Sounds very much like shin splints to me. It's a bit of a mis-conception that it comes from just running. It's a very common army complaint caused through marching or tabbing with Boots on. Suffered quite a few times while on parade with no real option at the time but to grin and bear it. only real cure is to rest it. What many soldiers do when tabbing (forced marching) is jog, it relieves it for a bit, (there really wasn't the option of stopping and putting one's feet up :D )
     
  10. Sweet3x

    Sweet3x · Well-Known Member

    Messages:
    166
    Likes Received:
    1
    Trophy Points:
    36
    Yep, shin splints. I get it. You don't have to be running.
    I'm not 100% certain it's not related to high blood sugars. It goes, once you've stopped walking/jogging/whatevering
     
  11. bonerp

    bonerp · Well-Known Member

    Messages:
    341
    Likes Received:
    79
    Trophy Points:
    48
    yes I find it stops pretty much as soon as I stop walking.
     
  12. janabelle

    janabelle · Well-Known Member

    Messages:
    816
    Likes Received:
    13
    Trophy Points:
    38
    Hi Paul,
    How long u been diabetic, and how long u been on new analogue insulin? Do you think there could be relationship with problem and medication?
    Jus
     
  13. bonerp

    bonerp · Well-Known Member

    Messages:
    341
    Likes Received:
    79
    Trophy Points:
    48
    not a clue! Been on novorapid for at least 12 yrs.
     
  14. janabelle

    janabelle · Well-Known Member

    Messages:
    816
    Likes Received:
    13
    Trophy Points:
    38
    How long have you had problem with ankle?
    It's prob nothing to do with your diabetes or medication. It's just these new insulin analogues work by lowering your blood sugar, they are not "insulin" in the true sense of the word- they mimic what insulin does by affecting other hormones and your liver and It is known they can cause unusual side effects. My husband's a scientist, so I should get him to post some info to explain what I mean. But it is prob worth, for your own info, looking into how your medication is produced and how it works. I always thought I was injecting insulin, but it aint that at all.
    Jus
     
  15. l0vaduck

    l0vaduck · Well-Known Member

    Messages:
    162
    Likes Received:
    0
    Trophy Points:
    36
    I went through something similar a couple of years ago when I started exercising by walking. The pains stopped immediately I stopped walking, and only started when I reached a good brisk pace (or uphill). At the time the only board I was frequenting was the AOL diabetes board, which tends to be dominated by a couple of (sorry, but this is the only way I can think of to describe them) know-it-alls. They were absolutely certain that what I had was a serious complication - peripheral arteri... something! Some kind of thickening of the arteries which was preventing oxygen getting to the muscles.

    Anyway, I googled it, and the symptoms sounded similar, so I went to the GP and told him my fears. He was extremely sceptical but agreed to send me to a consultant as I was worried.

    The consultant was incredulous that my GP had referred me because of my age: apparently people don't get this condition under the age of 55 (I was 43 at the time). The consultant (a cardio-guy) checked me out and pronounced me fine.

    After a while the pains just went away on their own, and I felt very silly! Have since lost a lot of weight and am now exercising every day with no pain. I think it was just my muscles complaining about propelling my 15 stone at a brisk walk!
     
  16. bonerp

    bonerp · Well-Known Member

    Messages:
    341
    Likes Received:
    79
    Trophy Points:
    48
    hmmm. i have read that walking faster can walk it off - bit I just find it gets even worse to the stage that I need to slow right down and dawdle!
    the gym gave me some stretches but not helped either!
     
  17. l0vaduck

    l0vaduck · Well-Known Member

    Messages:
    162
    Likes Received:
    0
    Trophy Points:
    36
    Have you only recently started exercising? I found the same as you: walking faster made it worse. It was really quite painful, whereas I could dawdle all day!
     
  18. bonerp

    bonerp · Well-Known Member

    Messages:
    341
    Likes Received:
    79
    Trophy Points:
    48
    no! I'm quite a fit bloke and go to the gym but dont run or anything like that as have a bad back.

    I'm going to try some insoles to see if they help but I've found shoes with a heel dont help (esp stilletos on a fri (LOL) but am being more chosey with esp walking shoes.

    if the insoles work I'll repost on here.
     
  19. Ashland

    Ashland · Active Member

    Messages:
    31
    Likes Received:
    0
    Trophy Points:
    26
    Yea it probably is shoes, I get this and it Definitely isn't cardioartery-thingy or whatever those AOL guys said. Rollerblading hits your shins horribly sometimes, but I never noticed any pain til I was walking in a shoe with a hard sole (awful cheap things), then it'd jarr up my shin on every step.
    Soft soles (get your shoes from next!)
    or
    wheels on y'feet
    Is the way to go :)
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook